Tennessee, 2013

Damaging Wind in Tennessee, May 19, 2013

May 19, 2013 · NWS OHX · 1 event in 1 county or zone

Isolated severe thunderstorms embedded in heavy rain showers impacted southern Middle Tennessee during the mid afternoon hours. These storms originated in northern AL and MS before moving into southern Middle Tennessee producing heavy rain and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated severe thunderstorms embedded in heavy rain showers impacted southern Middle Tennessee during the mid afternoon hours. These storms originated in northern AL and MS before moving into southern Middle Tennessee producing heavy rain and severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 19, 12:55 PM CST, 1 hour earlier.

Area forecast discussion, May 19, 12:55 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 19 2013

.DISCUSSION...CONVECTION EAST OF I-65 REALLY STARTING TO BACK-
BUILD THE LAST FEW VOLUME SCANS, AND MAY BEGIN TO AFFECT THE
NASHVILLE METRO AREA IF THE CURRENT TREND CONTINUES MUCH LONGER.
THE 18Z LAPS SOUNDING FOR BNA SHOWS CONTINUED DESTABILIZATION,
WITH A LIFTED INDEX OF -11.6 AND CAPE OF 4012 J/KG. HOWEVER, THE
WARMEST TEMPERATURES ARE BEING OBSERVED IN AREAS FARTHER WEST
WHERE PARTIAL CLEARING HAS ALLOWED FOR DIRECT SUN. BUT DRIER AIR
PENETRATING FROM THE WEST HAS ALSO GREATLY REDUCED THE CHANCE FOR
CONVECTION IN THESE AREAS. LOOK FOR THE DRIER AIR TO CONTINUE
WORKING ITS WAY EASTWARD SO THAT ALL OF MIDDLE TENNESSEE SHOULD BE
RAIN-FREE LATER TONIGHT. TEMPERATURES TOMORROW AND TUESDAY WILL
APPROACH 90 DEGREES IN SOME AREAS, JUST IN TIME FOR THE NEXT
ACTIVE WEATHER SYSTEM TO BRING MORE PRECIPITATION AND SLIGHTLY
COOLER TEMPERATURE. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT
BRINGING A COLD FRONT THROUGH MIDDLE TENNESSEE ON WEDNESDAY, WITH
A SECOND E-W ORIENTED FRONT DROPPING INTO MIDDLE TENNESSEE
THURSDAY NIGHT OR FRIDAY MORNING. SPC IS KEEPING ITS SEVERE
WEATHER RISK AREAS WEST OF MIDDLE TENNESSEE THROUGH DAY 3, WITH
NOTHING SHOWING UP IN THEIR EXTENDED OUTLOOK, EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  89  69  89 /  05  10  05  30
CLARKSVILLE    67  88  68  87 /  05  10  10  40
CROSSVILLE     62  84  64  84 /  20  10  10  20
COLUMBIA       68  89  69  90 /  10  05  05  30
LAWRENCEBURG   67  89  67  89 /  05  05  05  20
WAVERLY        68  89  69  88 /  10  05  05  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 19, 4:01 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN MAY 19 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JOHNSTONE

In the hours before

Special weather statement, May 19, 10:01 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT SUN MAY 19 2013

TNZ032>034-066-191645-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1101 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR CROSSVILLE AND MONTEREY...
MOVING EAST AT 35 MPH.

PEOPLE IN AND AROUND SLATE SPRINGS...CROSSVILLE...FAIRFIELD GLADE AND
CRAB ORCHARD SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...VERY HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3582 8478 3576 8491 3577 8526 3591 8522
      3592 8525 3603 8530 3651 8535 3652 8523
      3640 8512 3653 8505 3655 8481 3652 8472
      3637 8468 3629 8479 3629 8486 3621 8491
      3615 8490 3609 8480 3591 8467
Special weather statement, May 19, 11:33 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN MAY 19 2013

TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1233 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF SPARTA...MOVING EAST
AT 30 MPH.

PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
      3582 8564 3582 8567 3583 8568 3584 8574
      3601 8566 3602 8564 3594 8517 3578 8509
Special weather statement, May 19, 11:36 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SUN MAY 19 2013

TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1236 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SPARTA...MOVING EAST
AT 20 MPH.

PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
      3582 8564 3582 8567 3583 8568 3585 8574
      3601 8566 3602 8564 3594 8517 3578 8509
Special weather statement, May 19, 12:06 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SUN MAY 19 2013

TNZ065-066-078-080-191900-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
106 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...

AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS JUST SOUTHWEST OF SPARTA...MOVING SOUTHEAST
AT 25 MPH.

PEOPLE IN AND AROUND ROCK ISLAND STATE PARK...DOYLE...SPENCER...
VIRGIN FALLS STATE NATURAL AREA AND FALL CREEK FALLS STATE PARK
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON
ROADWAYS AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3576 8525 3571 8526 3567 8530 3558 8540
      3554 8546 3554 8549 3556 8551 3580 8569
      3583 8567 3583 8565 3585 8563 3585 8566
      3602 8555 3577 8510
Local storm report, May 19, 12:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      NW CROSSVILLE           35.95N  85.04W
05/19/2013                   CUMBERLAND         TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE.
            ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD
            WATERS IN DOWNTOWN CROSSVILLE.

&&

EVENT NUMBER OHX1300411

TB12
Local storm report, May 19, 1:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SE SMITHVILLE           35.96N  85.82W
05/19/2013  E1.00 INCH       DE KALB            TN   TRAINED SPOTTER

            ESPOTTER REPORT OF 1 INCH HAIL IN SMITHVILLE.

&&

EVENT NUMBER OHX1300412

TB12

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
May 19, 1:55 PM CST
Where
Giles County, 0.91 mi N of Elkmont Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.013, -86.880

A NWS Storm Survey conducted by WFO HUN noted a tree with large limbs snapped along HWY 7 just east of Pleasant Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447106.